The drugs don't work
Patients should be fully informed about the after effects of
anti-depressants such as Citalopram before they commence treatment.
All Holly Finch articles
About Webfeeds January 30, 2007 03:45 PM | Printable version
The Panorama programme continued their exposé;, last night, of the
pharmaceutical giant GlaxoSmithKline. It is alleged that they promoted
the use of the anti-depressant drug Seroxat amongst teenagers despite
having privately questioned its safety. It is now known for causing
self harm and suicidal tendencies in children under 18 and several
court actions are pending against them.
Eighteen months ago I was prescribed its sister drug, Citalopram, to
treat the post-traumatic stress disorder (PTSD) from which I suffered
following my involvement in the 7 July bombings.
I have been taking 20mg of Citalopram (an SSRI anti-depressant) a day
since October 2005. I started cutting down 5 months ago, first to 10mg
then to 5mg. Each drop in dose was followed by a psychological
cocktail of mania and crashing lows which stabilised after a few
weeks. Having weathered this storm twice I felt ready to stop,
completely. "Take it slowly" they all say. Five months to wean myself
off a relatively (some people are on 80mg) low dose seemed slow enough
to me. I'm not sure I could have done it any slower, (and if I had,
whether it would have made any difference).
Three weeks ago I stopped. In preparation of tough times ahead I also
cut out alcohol and caffeine and prepared myself for the storm. A
storm, I hasten to add, which none of the medical professionals who
have crossed my path over the last year and a half had thought worthy
of a warning.
It started last weekend. The heavy head accompanied by apathy. There
was a familiarity about the sense of drug-fuelled sedation that washed
my head. I knew what it was: it had begun. I had a list as long as my
arm of things to be done last Saturday. I couldn't get out of the
house. I sat on my sofa and stared at the wall, for hours. The weight
in my head held me down and locked me to the spot.
You received this message because you are subscribed to the Google Groups "SSRI" group.
To post to this group, send email to SSRI@goog... To unsubscribe from this group, send email to SSRI-unsubscribe@goog... For more options, visit this group at http://groups-beta.google.com/group/SSRI -~----------~----~----~----~------~----~------~--~---